Texas, 2017Hail in Texas, April 21, 2017
April 21, 2017 · NWS AMA · 10 events in 5 counties and zones
The combination of orographic lift from east to east-southeast surface flow, and a shortwave embedded in the longwave trough axis over eastern New Mexico helped early AM convection to get established. With 1500-2000 J/Kg, 850-700 hPa moisture axis ahead of the upper level trough along with a frontal system displaced just to the south of the TX Panhandle, there was enough of a synoptic setup to…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of orographic lift from east to east-southeast surface flow, and a shortwave embedded in the longwave trough axis over eastern New Mexico helped early AM convection to get established. With 1500-2000 J/Kg, 850-700 hPa moisture axis ahead of the upper level trough along with a frontal system displaced just to the south of the TX Panhandle, there was enough of a synoptic setup to have storms occur during the early morning hours with predominately severe criteria hail reported with the storms that moved east across the northern TX Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 12:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 21, 12:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
155 AM CDT Fri Apr 21 2017
.SHORT TERM...Today through Sunday Night...
Main focus in the near term remains the severe weather potential
across the Panhandles overnight into the better part of the
daylight hours. We are currently under a lull in convective
activity as the frontal boundary was a little too far south for
developing convection to sustain itself as it moved into the
southern and eastern Texas Panhandles. Convection in this area has
since moved into northern Texas and well into western Oklahoma.
Our focus now turns to the potential development, depicted in short-
range models, over the eastern New Mexico Plains around the 8Z to 9Z
hour. The combination of orographic lift from east to east-southeast
surface flow, and a shortwave embedded in the longwave trough axis
currently located over north-central New Mexico via water vapor
imagery. Forecast models show development to start in the Mosquero
to Tucumcari area before moving eastward into the western
Panhandles. While we are still fairly capped at the surface across
the Panhandles, the convection is expected to be elevated as it
moves into the area. This will limit severe wind potential, and keep
the severe threat limited to hail up to the size of half dollars as
has been mentioned over the past few days. Forecast soundings show
MUCAPE ranging from 500-1500 J/kg within the elevated mix layer
throughout the overnight hours and maximizing near the 12Z hour.
Wind shear in this elevated unstable layer are mainly speed shear
with very little turning with height. This will likely cause any
initial discrete storms to shift to a more linear mode with time and
eastward progression. By sunrise, we will likely be looking at a
line of convection moving across the northern and central zones
(possibly reaching as far south as Amarillo). Once the initial line
moves into western Oklahoma by 15Z at the latest, we could be
looking at a round of fairly disorganized convection into the early
afternoon while also seeing convection clearing the southwest. Some
CAMs have trended towards a secondary round of discrete storms as
our next cold front starts to move southwards. There is some doubt
with this rounds as the initiation areas will have been worked over
fairly well by earlier convection.
As mentioned above, we will see our next cold front impact the
Panhandles this evening. While there is a small chance for a re-
ignition of convection, the primary impact of the cold front will be
in the form of brief but strong post frontal winds. The area likely
to see these stronger winds will be across the western and
southwestern Texas Panhandle. The orientation of the front will be
favorable for a barrier jet to help push the cold front much faster
than forecast. This could result in brief wind speeds in the 30 to 35
mph with gusts to near 50 mph. These would be short lived and we
will likely see the strong winds/wind gusts diminish within an hour
or two of the frontal passage. These strong overnight winds and
cloudy skies will prevent frost conditions across the northwest
tonight into Saturday morning.
Saturday will be fairly cool with high temperatures in the upper 50s
to lower 60s as skies clear throughout the day. Winds will also be
on the decrease throughout the day before dropping below 10 mph
overnight. A late season frost is expected Saturday night into
Sunday morning due to light winds, clear skies, and temperatures
dropping into the 33 to 36 degree range across the northern and
central zones. This will give us a cool start Sunday morning before
we see temperatures quickly rebound into the upper 60s to mid 70s.
&&
.LONG TERM...Monday through Thursday night...
Progressive westerly flow aloft as high pressure begins to become
suppressed by low amplitude longwave trough to the north. As a
disturbance moves through upstream over the Pacific Northwest on
Wednesday the trough will begin to deepen to the west of the
Panhandles allowing for southwest flow to return to the area.
Ahead of the disturbance ample moisture along the frontal boundary
to the north will possibly clip the northern Panhandles as early
as Tuesday night.
As the trough begins to deepen to the west, increased moisture
advection is expected over the forecast area, thusly slight chance
pops will continue mainly for the northern areas of the
Panhandles through Wednesday.
By Thursday models diverge a bit with various solutions. The GFS
has a closed low centered over the four corners region with strong
southerly flow over the region, which will also provide a better
chance for showers/storms Thursday evening. The GFS has this
system slowly progressing eastward through the weekend, allowing
for lingering showers/storms to continue.
ECMWF solution is much quicker and has the disturbance moving
through as a shortwave on Wednesday night, with a dry westerly
flow behind it, shutting down the chances for precipitation by
Thursday.
So right now there is some uncertainty in the extended, but it
does look like there is at least a slight chance that we could see
some showers/storms return to the area mid next week.
Overall, temperatures will still be above normal, mid 70s to mid
80s for the extended. Winds will be standard ranging from 10-20mph
on most days.
Weber
&&
.AVIATION...06Z TAF Cycle
VFR conditions will quickly become MVFR to IFR and LIFR at all
three TAF sites after 07Z to 09Z Friday. Showers and thunderstorms
will increase and impact the three TAF sites mainly between 08Z
and 17Z to 18Z Friday. VFR conditions are expected to briefly
return at the Amarillo and Dalhart TAF sites after 16Z to 20Z
Friday, however MVFR ceilings are expected again after 02Z to 04Z
Saturday. MVFR ceilings are expected at the Guymon TAF site after
19Z Friday to 06Z Saturday. East and southeast winds 5 to 15 knots
will shift to the northwest and north and increase to 20 to 30
knots with gusts to around 35 knots after a cold front moves
through between 16Z and 20Z Friday.
Schneider
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 72 40 60 37 69 / 20 5 0 0 0
Beaver OK 54 39 60 35 71 / 70 20 0 0 0
Boise City OK 61 37 57 35 72 / 40 10 5 0 0
Borger TX 68 41 62 40 72 / 30 5 0 0 0
Boys Ranch TX 73 40 62 37 73 / 20 5 0 0 0
Canyon TX 75 40 61 38 69 / 20 5 0 0 0
Clarendon TX 73 41 62 37 67 / 20 5 0 0 0
Dalhart TX 68 38 60 36 73 / 20 5 0 0 0
Guymon OK 57 38 59 37 73 / 60 10 5 0 0
Hereford TX 77 40 62 38 71 / 10 5 0 0 0
Lipscomb TX 58 40 60 37 69 / 60 10 0 0 0
Pampa TX 67 39 59 37 68 / 40 10 0 0 0
Shamrock TX 69 43 62 39 69 / 40 10 0 0 0
Wellington TX 74 44 64 40 69 / 30 10 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
14/89/11
Hazardous weather outlook, Apr 21, 1:41 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 AM CDT Fri Apr 21 2017
OKZ001>003-TXZ001>020-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
241 AM CDT Fri Apr 21 2017
Severe Thunderstorm Watch until 5AM for southeast Texas Panhandle
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Thunderstorms expected this morning through early Friday
afternoon. Some of these storms could become strong to marginally
severe with the main threat being hail up to the size of
quarters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Late Saturday night there will be the potential for a late season
frost as temperatures get down around 33 to 36 degrees under
clear skies and light winds across the Oklahoma and northern Texas
Panhandles. Any sensitive vegetation may be susceptible to
damage.
Elevated fire weather conditions may be possible across the
central and western part of the Panhandles Monday and Tuesday due
to breezy winds and low relative humidities.
Showers and thunderstorms possible Tuesday night through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 20, 9:23 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1023 PM CDT THU APR 20 2017
TXZ010-015-210400-
Hemphill TX-Wheeler TX-
1023 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 1100 PM CDT...
At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Allison, or 20 miles northeast of Shamrock, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Allison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3536 10007 3549 10023 3574 10000 3541 10000
TIME...MOT...LOC 0323Z 222DEG 26KT 3549 10010
Schneider
Special weather statement, Apr 21, 12:10 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
110 AM CDT FRI APR 21 2017
OKZ001-210715-
Cimarron OK-
110 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
215 AM CDT...
At 110 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Kenton, or 31 miles north of Clayton, moving east at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Black Mesa Park and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3699 10225 3683 10222 3680 10300 3700 10300
TIME...MOT...LOC 0610Z 263DEG 36KT 3690 10311
Schneider
Special weather statement, Apr 21, 12:55 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
155 AM CDT FRI APR 21 2017
OKZ001-210800-
Cimarron OK-
155 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 300 AM CDT...
At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kenton, or 29 miles north of Clayton, moving east at 40
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Black Mesa Park and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3700 10239 3686 10235 3679 10300 3700 10300
TIME...MOT...LOC 0655Z 258DEG 34KT 3688 10314
Schneider
Special weather statement, Apr 21, 1:38 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
238 AM CDT FRI APR 21 2017
TXZ001-002-006-210845-
Hartley TX-Sherman TX-Dallam TX-
238 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN...SOUTHERN
DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 345 AM CDT...
At 238 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Ware, or 18 miles northeast of Amistad, moving
northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Dalhart, Stratford, Ware and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10215 3650 10212 3627 10198 3593 10290
3609 10300
TIME...MOT...LOC 0738Z 242DEG 39KT 3605 10287
SchneiderSpecial weather statement, Apr 21, 1:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
245 AM CDT FRI APR 21 2017
OKZ002-TXZ002-003-210845-
Texas OK-Sherman TX-Hansford TX-
245 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHERN SHERMAN COUNTIES UNTIL 345 AM CDT...
At 245 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Stratford, moving northeast at 45 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Guymon, Goodwell, Optima, Hardesty and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3629 10203 3645 10213 3686 10125 3663 10110
TIME...MOT...LOC 0745Z 242DEG 39KT 3641 10200
Schneider
Special weather statement, Apr 21, 1:46 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
246 AM CDT FRI APR 21 2017
TXZ001-002-006-210845-
Hartley TX-Sherman TX-Dallam TX-
246 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 345 AM
CDT...
At 246 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Romero, or 14 miles east of Amistad, moving northeast
at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Dalhart and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3579 10292 3596 10302 3638 10215 3614 10200
TIME...MOT...LOC 0746Z 242DEG 39KT 3592 10290
Schneider
Hail, Hartley
- When
- April 21, 2:00 AM CST
- Where
- Hartley County, 0.69 mi S of Dalhart
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.060, -102.520
Sheriffs office in Dalhart reported hail up to the size of quarters with the first wave of the storm.
Hail, Moore
- When
- April 21, 3:23 AM CST
- Where
- Moore County, 0.69 mi N of Dumas
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.860, -101.970
Late report from Moore county Sheriffs office of quarter size hail in western and downtown Dumas.
Hail, Hutchinson
- When
- April 21, 3:35 AM CST
- Where
- Hutchinson County, 0.56 mi E of Stinnett
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.820, -101.440
Public called and reported slightly larger than ping pong ball sized hail in Stinett.
Hail, Ochiltree
- When
- April 21, 3:47 AM CST
- Where
- Ochiltree County, 0.69 mi S of Perryton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.390, -100.800
Hail, Ochiltree
- When
- April 21, 3:47 AM CST
- Where
- Ochiltree County, 0.89 mi SW of Perryton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.390, -100.810
Late report...time estimated from radar. Hail accumulated several inches deep with little melting so far.
Hail, Ochiltree
- When
- April 21, 3:52 AM CST
- Where
- Ochiltree County, 2.76 mi N of Perryton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.440, -100.800
Late report...time estimated by radar.
Hail, Lipscomb
- When
- April 21, 3:56 AM CST
- Where
- Lipscomb County, 1.31 mi WNW of Follett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.440, -100.150
Late report...time estimated by radar.
Hail, Hutchinson
- When
- April 21, 4:15 AM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.640, -101.600
Hail, Ochiltree
- When
- April 21, 4:25 AM CST
- Where
- Ochiltree County, 13.87 mi SE of Perryton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.270, -100.560
Late report. Multiple waves of hail passed over Wolf Creek park with heavy rainfall reported.
Hail, Hutchinson
- When
- April 21, 4:28 AM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.640, -101.600
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 21, 2017$1.4 million · EF0 · 51 events
- Wildfire in Florida, April 21 to 22, 2017$1.8 million · 2 events
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2017$30,000 · 43 events
- Hail and Damaging Winds in Virginia, April 21, 2017$47,000 · 1.25 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 21, 2017$27,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Maryland, April 21, 20171 injured · 1.75 in hail · 29 events
- High Surf in Hawaii, April 21 to 22, 201712 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20171 in hail · 11 events
- Flash Flooding and Damaging Winds in Arkansas, April 21, 2017$12,000 · 61 kt wind · 7 events
- Flood and Hail in Tennessee, April 21, 2017$13,000 · 1 in hail · 4 events
- Damaging Winds in Virginia, April 21, 201752 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, April 21, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695861, 695862, 695863, 695864, 695865, 695866, 695867, 695869, 695871, 695868.